Florida, 2016

Lightning Strike in Florida, September 19, 2016

September 19, 2016 · NWS MLB · 1 event in 1 county or zone

A firefighter returning from a call was injured from a lightning strike at the Melbourne International Airport as a strong thunderstorm was overhead.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A firefighter returning from a call was injured from a lightning strike at the Melbourne International Airport as a strong thunderstorm was overhead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 19, 9:25 AM EST, 4 hours 45 minutes earlier.

Area forecast discussion, Sep 19, 9:25 AM EST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1025 AM EDT MON SEP 19 2016

.DISCUSSION...
Remnant circulation of TC Julia in the process of becoming absorbed
by a short wave frontal trof pressing acrs the Deep South/Southeast
coast. Said short wave is not particularly strong...max H30-H20
winds arnd 60KTS lifting over north GA will prevent the frontal
boundary from pushing much farther south than the FL/GA border.
However, orientation of the jet puts the FL peninsula under its
ascending right entrance quad, while H30-H20 winds over central FL
are quite weak...arnd 10KTS at best. The result is a respectable
area of upr lvl divergence over the NE GOMex that should far enough
east to enhance the lcl storm environment this aftn/tngt.

The broad troffing pattern over the Deep South/N FL is coupling with
a weak low lvl ridge/mid lvl anticyclone over S FL/FL Keys to
generate a light but steady W/SW breeze thru the H100-H50 lyr over
the central and north peninsula. Meanwhile, there has been a notable
increase PWAT values over the past 24hrs as deep lyr moisture has
pooled within the trof...the 19/12Z RAOBS measured no less than
2.00"-2.25" acrs the state. RAP40 analysis shows a good distribution
of this moisture thru the column with mean RH values arnd 80pct thru
both the H100-H70 and H85-H50 lyrs.

The light wrly H100-H70 winds coupled with the high moisture suggest
sct/nmrs aftn shras/tsras showers and storms centered along or just
east of the spine of the Peninsula. Mid lvl temps slightly cooler
than Sunday, but with H70 arnd 9C and H50 btwn -6C/-7C yielding
lapse rates arnd 5.5C/KM, overall storm potential will be limited
fqnt CG ltg, lcl heavy rain, and sfc wind G40mph.

RAOBS show no meaningful mid lvl thermal cap to speak of...should
see convection begin to fire shortly aft convective triggers are
reached (arnd 90F). Increasing activity by mid afternoon as both
east/west coast sea breezes push inland...maxing by late aftn/early
evng across the interior as boundaries merge through the evening.
Weak wrly steering flow could generate blow-back precip over the
coastal counties arnd sunset as outflow boundaries work their way
toward the east.

&&

.AVIATION...Thru 20/12Z.
Sfc winds: Coastal sites...thru 19/18Z vrbl SW-NW 3-5KTS bcmg E/SE
7-11KTS...btwn 20/00Z-20/03Z bcmg W/SW AOB 3KTS. Interior sites...
thru 20/00Z W/NW 5-9KTS...btwn 20/00Z-20/03Z bcmg W/SW AOB 3KTS.

Vsbys/WX/Cigs: Coastal sites...btwn 19/17Z-19/23Z sct MVFR shras/IFR
tsras. Interior sites...btwn 19/18Z-19/21Z sct MVFR shras/IFR
tsras...btwn 19/21Z-20/02Z nmrs MVFR shras/IFR tsras/slgt chc LIFR
tsra sfc G35KTS.

&&

.MARINE...
Light wrly breeze conts acrs the lcl Atlc as the remnant circulation
of TC Julia merges with a broad frontal trof. Very weak sfc pgrad
acrs the FL Peninsula will allow the east coast seas breeze to dvlp
by midday...resulting in a light to gentle easterly component over
the nearshore waters this aftn. Seas AOB 2FT nearshore and 2-3FT
offshore...mainly due to the diminishing NE swell generated by
Julia. Aftn/evng thunderstorm activity will be high over the
mainland with a slow eastward drift. Mariners should remain alert
for offshore moving storms and/or gusty winds in outflow boundaries
pushing off the coast.

&&

.MLB Watches/Warnings/Advisories...
FL...None.
AM...None.

&&

Forecast Update......Bragaw
Impact WX/Aviation...Glitto
Hazardous weather outlook, Sep 19, 9:40 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1040 AM EDT MON SEP 19 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-200000-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
1040 AM EDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
INCREASING MOISTURE WILL SUPPORT A HIGHER COVERAGE OF AFTERNOON
LIGHTNING STORMS TODAY. AS THE EAST COAST SEA BREEZE DEVELOPS
EARLY THIS AFTERNOON, ISOLATED LIGHTNING STORMS WILL DEVELOP NEAR
THE COAST WITH COVERAGE INCREASING AS THE BOUNDARY DRIFTS FURTHER
INLAND DURING THE AFTERNOON. THE GREATEST COVERAGE IS EXPECTED NEAR
THE ST. JOHNS RIVER INTO OKEECHOBEE COUNTY LATE THIS AFTERNOON. A
FEW OF THE STORMS WILL PUSH BACK TOWARD THE COAST INTO THIS EVENING.

THE MAIN THREATS FROM THESE STORMS WILL BE FREQUENT CLOUD-TO-GROUND
LIGHTNING, TORRENTIAL DOWNPOURS, AND BRIEF GUSTY WINDS UP TO 40 MPH.

.FLOOD IMPACT...
SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING 1 TO 2 INCHES
OF RAIN IN A SHORT 30 TO 60 MINUTE PERIOD. TEMPORARY MINOR FLOODING
OF ROADWAYS AND POOR DRAINAGE AREAS MAY OCCUR. NEVER DRIVE THROUGH
WATER OF AN UNKNOWN DEPTH...SEEK AN ALTERNATE ROUTE.

.MARINE THUNDERSTORM GUST IMPACT...
COVERAGE OF STORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 30 KNOTS
OVER THE INTRACOASTAL AS WELL AS INLAND LAKES AND RIVERS IS
EXPECTED TO BE HIGHER TODAY. ISOLATED TO SCATTERED LIGHTNING
STORMS WILL DEVELOP NEAR THE COAST EARLY THIS AFTERNOON AS THE SEA
BREEZE DEVELOPS. COVERAGE OF STORMS WILL GRADUALLY INCREASE ACROSS
THE INTERIOR WITH THE HIGHEST COVERAGE EXPECTED IN THE VICINITY OF
THE ST. JOHNS RIVER AND OKEECHOBEE COUNTY LATE THIS AFTERNOON. A
FEW OF THE STORMS COULD PUSH BACK TOWARD THE COAST THIS EVENING.

.RIP CURRENT IMPACT...
A LINGERING EASTERLY SWELL WILL PRODUCE A MODERATE RISK FOR RIP
CURRENTS AT AREA BEACHES TODAY. THE SEAWARD PULL OF A RIP CURRENT
CAN BE LIFE THREATENING. HEED THE ADVICE OF LIFEGUARDS AS WELL AS
BEACH PATROL FLAGS AND SIGNS. NEVER SWIM IN THE OCEAN ALONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
HIGHER MOISTURE WILL SUPPORT INCREASED RAIN CHANCES THROUGH MID
WEEK, WITH AFTERNOON LIGHTNING STORMS FOCUSING ACROSS INLAND AREAS
BEFORE DRIFTING BACK TOWARD THE EAST COAST LATE IN THE DAY. ISOLATED
TO SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED INTO LATE WEEK AS
A MORE TYPICAL MID SEPTEMBER RAINFALL PATTERN CONTINUES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

ULRICH/GLITTO

In the hours before

Special weather statement, Sep 19, 1:22 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
222 PM EDT MON SEP 19 2016

FLZ054-059-191900-
ST. LUCIE FL-INDIAN RIVER FL-
222 PM EDT MON SEP 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. LUCIE AND
SOUTHEASTERN INDIAN RIVER COUNTIES UNTIL 300 PM EDT...

AT 222 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FORT PIERCE...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT PIERCE...VERO BEACH...INDIAN RIVER SHORES...SAINT LUCIE NUCLEAR
POWER PLANT AND WINTER BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2729 8042 2773 8052 2776 8036 2732 8018
TIME...MOT...LOC 1822Z 262DEG 13KT 2743 8033

15
Special weather statement, Sep 19, 1:55 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
255 PM EDT MON SEP 19 2016

FLZ054-059-191945-
ST. LUCIE FL-INDIAN RIVER FL-
255 PM EDT MON SEP 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR ST. LUCIE AND INDIAN RIVER
COUNTIES UNTIL 345 PM EDT...

AT 253 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ACROSS INDIAN RIVER COUNTY AND CENTRAL SAINT LUCIE COUNTY...MOVING
EAST AT 15 MPH.

WIND GUSTS TO 40 TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS. THE
STORMS WILL ALSO CONTAIN FREQUENT TO EXCESSIVE LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
PORT SAINT LUCIE...WALTON...FORT PIERCE...SEBASTIAN AND VERO BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT TO EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2721 8017 2724 8019 2721 8019 2722 8021
      2722 8024 2723 8021 2726 8023 2726 8028
      2722 8028 2721 8026 2721 8067 2756 8068
      2756 8076 2764 8078 2764 8079 2782 8087
      2782 8039 2721 8014
TIME...MOT...LOC 1853Z 260DEG 17KT 2752 8063

15

The radar

The Melbourne radar (KMLB), 3 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Brevard

When
September 19, 2:10 PM EST
Where
Brevard County, 1.13 mi E of (Mlb)wfo Melbourne A
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
28.097, -80.632

A firefighter, in the drivers seat of a fire engine, pulled up to a security gate when he attempted to use a key to return to the station bay. A bolt of lightning struck the fence, hitting the firefighter as he held a key to open the gate. He experienced ringing in the ears, but remained conscious. He was transported to a local hospital for a complete check-up and was released.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyWarnings in Florida, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651958.